Logic Journal of the IGPL

TitleA Formal Logic for Abductive Reasoning
Publication TypeJournal Article
Year of Publication2006
AuthorsMeheus, J, Batens, D
JournalLogic Journal of the IGPL
Volume14
Number2
Pagination221–236
Abstract

This paper presents and illustrates a formal logic for the abduction of singular hypotheses. The logic has a semantics and a dynamic proof theory that is sound and complete with respect to the semantics. The logic presupposes that, with respect to a specific application, the set of explananda and the set of possible explanantia are disjoint (but not necessarily exhaustive). Where an explanandum can be explained by different explanantia, the logic allows only for the abduction of their disjunction.

DOI
Citation KeyJD:cogsci
Download PDF (Author PDF)
PDF author (public):